Alert archive / Florida / Tornado Warnings in 2000

Tornado Warning 42, NWS Jacksonville, FL

August 9, 2000Columbia County, Gilchrist County, Florida

NWS Jacksonville, FL issued this tornado warning at Aug 9, 2000, 6:55 PM EDT for Columbia County, Gilchrist County, Florida. It was in force for 35 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 9, 2000, 6:55 PM EDT (22:55 UTC)
Expired
Aug 9, 2000, 7:30 PM EDT
In force
35 min
Issued by
NWS Jacksonville, FL
Area
Whole counties

Counties Columbia County, FL, Gilchrist County, FL

The radar

The Moody AFB radar (KVAX), 106 km from the middle of the area, began a volume at 22:56 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Jacksonville, FL (KJAX), launched 12:00Z, 10.9 hours before the alert went out and 113 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Jacksonville, FL at 12:00Z on 2000-08-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 884 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Jacksonville, FL at 12:00Z on 2000-08-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 39 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
884 J/kg
Mixed-layer CIN
-68 J/kg
Mixed-layer LCL
1148 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
39 m²/s²
0-3 km storm-relative helicity
78 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WFUS52 KJAX 092258
TORJAX

FLC023-041-092330-

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE JACKSONVILLE FL
655 PM EDT WED AUG 9 2000

THE NATIONAL WEATHER SERVICE IN JACKSONVILLE HAS ISSUED A

* TORNADO WARNING FOR...
  SOUTHWESTERN COLUMBIA COUNTY IN NORTHERN FLORIDA
  GILCHRIST COUNTY IN NORTHERN FLORIDA
  
* UNTIL 730 PM EDT

* AT 650 PM EDT LAW ENFORCEMENT REPORTED A TORNADO 6 MILES 
  IN SOUTHERN COLUMBIA COUNTY...MOVING SOUTH AT 15
  MPH.

* SOME LOCATIONS NEAR THE PATH OF THE STORM THROUGH 730 PM EDT...
  BELL AND TRENTON.

THIS IS A EXTREMELY DANGEROUS AND POTENTIALLY LIFE THREATENING
TORNADO. EVACUATE MOBILE HOMES AND GO TO A STURDY BUILDING. IN A
STURDY BUILDING MOVE TO A PLACE OF SAFETY...AWAY FROM WINDOWS...IN AN
INTERIOR ROOM ON THE LOWEST FLOOR IF YOU ARE IN THE PATH OF THIS
TORNADO.


$$

JOHNSON

JOHNSON

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jacksonville, FL wrote its last area forecast discussion before this tornado warning went out at Aug 9, 2:21 PM EDT, 4 hours 34 minutes earlier.

Area forecast discussion, Aug 9, 2:21 PM EDT, 4 hours 34 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSONVILLE FL
221 PM EDT WED AUG 9 2000

SHORT TERM...
UPPER FLOW PATTERN ACROSS THE CONTIGUOUS UNITED STATES WILL
BECOME AMPLIFIED AS LARGE HIGH PRESSURE CENTER OVER THE SOUTHEAST
STATES RETROGRADES WEST AND BLENDS WITH THE SECONDARY HIGH PRESSURE
CENTER OVER THE CENTRAL PLAINS. THIS WILL RESULT IN A BROAD TROF
DEVELOPING OVER THE EASTERN SEABOARD AS WELL AS BECOMING A MAJOR
PLAYER WITH TROPICAL DEPRESSION NUMBER 4 NORTH OF THE BAHAMAS. REFER
TO LATEST ADVISORY FROM THE TROPICAL PREDICTION CENTER.

IN RESPONSE TO UPPER HIGH SHIFTING WEST...UPPER LEVEL WINDS OVER OUR
REGION WILL SHIFT TO THE WEST THEN NORTHWEST...ADVECTING IN DRIER AND
SOMEWHAT MORE STABLE AIR. A SURFACE LOW ASSOCIATED WITH THE
AFOREMENTIONED TROF WILL SWING SOUTH INTO NORTHERN GEORGIA LATE
FRIDAY WITH LOW LEVEL WINDS BECOMING MORE SOUTHERLY. THIS SHOULD
PRECLUDE A DOMINANT SEA-BREEZE WITH GREATEST CONCENTRATION ACROSS THE
INTERIOR PORTIONS OF THE CWA.

FOR TONIGHT...EVENING WIDELY SCATTERED CONVECTION WILL GIVE WAY TO
PARTLY CLOUDY SKIES. WEAK RIDGING NEAR THE SURFACE WILL AID IN
PATCHY LATE NIGHT INTO EARLY MORNING FOG.

THURSDAY AND THURSDAY NIGHT...EASTERLY WAVE OVER THE CARIBBEAN
WILL SHIFT NORTHEAST INTO THE EASTERN GULF OF MEXICO. AT THE SAME
TIME...DRIER AIR BEGINS TO FILTER INTO THE REGION FROM THE NORTHEAST.
GREATEST COVERAGE OF SHOWERS AND THUNDERSTORMS WILL OCCUR OVER OUR
WESTERN ZONES IN VICINITY OF EASTERLY WAVE AND HIGHEST PRECIPITABLE
WATER VALUES. LOOK FOR ACTIVITY TO QUICKLY DISSIPATE WITH LOSS OF
DAYTIME HEATING. TROPICAL DEPRESSION NUMBER FOUR BEGINS TO SHIFT
NORTH BY THURSDAY NIGHT OVER THE CENTRAL FLORIDA OFFSHORE WATERS.

FRIDAY...TROPICAL DEPRESSION NUMBER 4 IS FORECAST TO TRACK
NORTHEAST OVER THE WESTERN ATLANTIC. GIVEN THIS FORECAST...MAY SEE
SUFFICIENT SUBSIDENCE TO INHIBIT WIDESPREAD CONVECTION ACROSS
FLORIDA ZONES. SURFACE FRONT IS PROGGED TO MOVE SOUTH INTO CENTRAL
GEORGIA...THEREFORE WOULD EXPECT GREATEST COVERAGE TO OCCUR OVER
GEORGIA ZONES.

EXTENDED...SURFACE LOW AND ASSOCIATED FRONT WILL MEANDER SOUTH
FRIDAY NIGHT INTO MONDAY FOR CHANCE OF MAINLY AFTERNOON INTO
EVENING SHOWERS AND THUNDERSTORMS.

COASTAL WATERS...SHOULD SEE INCREASE IN WIND/SEAS THROUGH THE PERIOD
AS TROPICAL DEPRESSION NUMBER 4 SLOWLY EDGES WEST THEN TOWARDS THE
NORTH. NO HEADLINES AT THIS TIME...HOWEVER WILL LIKELY SEE SMALL
CRAFT EXERCISE CAUTION CONDITIONS OVER THE OFFSHORE WATERS BY LATE
FRIDAY.

THANKS FOR THE COORDINATION CALL MLB.

PRELIM...
AMG 73/94/72/95 2323
SSI 75/90/75/91 2323
JAX 73/94/72/95 2323
GNV 72/94/72/95 2524 16

.JAX..
.FL...NONE.
.GA...NONE.

In the hours before

Local storm report, Aug 9, 5:14 PM EDT, 1 hour 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSONVILLE, FL
514 PM EDT WED AUG 9 2000

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0410 PM    SPARR                     FL    MPH TSTM WIND GUST
08/09/00   MARION                         EMERGENCY MANAGEMENT
                                          REPORTED LARGE TREES BLOWN
                                          DOWN. ROOF DAMAGE TO A
                                          BARN.

FRJ
Local storm report, Aug 9, 6:24 PM EDT, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSONVILLE, FL
624 PM EDT WED AUG 9 2000

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0620 PM    3 W LAKE CITY             FL   60 MPH TSTM WIND GUST
08/09/00   COLUMBIA                       LAW ENFORCEMENT REPORTED
                                          TREES BLOWN DOWN AND ROOF
                                          DAMAGE TO ONE HOME

FJ
Local storm report, Aug 9, 6:40 PM EDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSONVILLE, FL
640 PM EDT WED AUG 9 2000

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0626 PM    DOUGLAS                   GA   1.00 INCH HAIL
08/09/00   COFFEE                         LAW ENFORCEMENT ALSO
                                          REPORTED LARGE TREES AND
                                          POWER LINES WERE BLOWN
                                          DOWN.

FRJ

The office that day

Everything else NWS Jacksonville, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 8, 9:40 PM EDTSevere Thunderstorm WarningJAXAlachua35 min
Aug 9, 4:05 PM EDTSevere Thunderstorm WarningJAXMarion25 min
Aug 9, 6:07 PM EDTSevere Thunderstorm WarningJAXHamilton, Suwannee38 min
Aug 9, 6:12 PM EDTSevere Thunderstorm WarningJAXColumbia33 min

Nearby

Tornado Warnings in Florida, 2000Every tornado warning in 2000Tornadoes in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.